Hail, Iowa
- When
- June 22, 10:41 AM CST
- Where
- Iowa County, 0.52 mi E of Victor
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.730, -92.290
The emergency manager reported dime to penny size hail.
A low pressure system moved from southern Nebraska into southeast Iowa on June 22, 2014. A warm and unstable air mass in place triggered a complex of thunderstorms that moved across southeast Iowa, western Illinois and northeast Missouri during the late morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low pressure system moved from southern Nebraska into southeast Iowa on June 22, 2014. A warm and unstable air mass in place triggered a complex of thunderstorms that moved across southeast Iowa, western Illinois and northeast Missouri during the late morning and afternoon hours. There were several reports of damaging winds and large hail from these severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 9:04 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1004 AM CDT SUN JUN 22 2014 .UPDATE... ISSUED AT 1004 AM CDT SUN JUN 22 2014 HAVE INCREASED POPS WEST OF THE MS RIVER AS MCS CONTINUES TO MAKE SLOW BUT STEADY PROGRESS ACROSS CENTRAL IA. PLENTY OF SUNSHINE IN EASTERN IA AHEAD OF THE MCS WITH SBCAPES ALREADY NEARING 3000 J/KG WITH DCAPE ALSO INCREASING. SPC HAS ADDED EASTERN IA TO A SLIGHT RISK FOR THIS AFTERNOON WITH DAMAGING WIND THE MAIN THREAT WITH MARGINAL SEVERE HAIL ALSO. STORMS WILL BE MOVING RATHER SLOWLY SO TORRENTIAL RAINS WILL ALSO BE A CONCERN AS PRECIPITABLE WATERS INCREASE TO OVER 1.50 INCHES. THERE WILL BE THE POTENTIAL FOR LOCALIZED FLASH FLOODING ESPECIALLY WHERE HEAVY RAINS HAVE FALLEN IN THE PAST WEEK. && .SYNOPSIS... ISSUED AT 249 AM CDT SUN JUN 22 2014 LATEST SFC ANALYSIS SHOWS SURFACE LOW OVER SOUTH CENTRAL NE WITH A WEAK STATIONARY FRONT STRETCHING ACROSS NORTHERN SECTIONS OF THE CWFA. DEW POINTS HOLDING IN THE 60S AND LIGHT WINDS IN THE FRONTAL ZONE SUPPORTING FOG DEVELOPMENT ALONG HWY 20 CORRIDOR IN PARTICULAR. ALOFT...NEAR ZONAL FLOW ACROSS THE CENTRAL US AT 500MB WITH WEAK RIDGING OVER THE UPPER MISSISSIPPI VALLEY. FESTERING WEAK CONVECTION VICINITY LSX AND MORE VIGOROUS STORMS OVER NW IA CURRENTLY HEADED EAST-SOUTHEASTWARD. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 249 AM CDT SUN JUN 22 2014 MAIN FORECAST CONCERN IN THE SHORT TERM IS POTENTIAL PRECIP TODAY. RECENT MODEL SOLUTIONS REGARDING PRECIPITATION HAVE BEEN LARGELY OVERDONE...THUS OVERALL CONFIDENCE IN SHORT TERM MODEL SOLUTIONS IS LOWER THAN NORMAL. ECMWF FOR EXAMPLE GROSSLY OVERFORECAST FORCING AND PRECIP YESTERDAY. THUS...FOR SHORT TERM WILL RELY ON BLEND OF THIS MORNINGS MORE CONSERVATIVE HRRR...NAM...AND RUC. STORMS CURRENTLY OVER NORTHWEST IA ARE HINTED AT BY HRRR AND RUC. BOTH AGREE WITH WEAKENING TREND AS THE CONVECTION COMES UP AGAINST THE UPPER RIDGE. GIVEN THIS EXPECTATION...THE MOST LIKELY OPPORTUNITY FOR RAIN LOCALLY WILL COME THIS AFTERNOON AS THE UPPER RIDGE SLIDES A BIT FARTHER EAST AND A SHORT WAVE PUSHES INTO WESTERN IA. CONVECTION SHOULD FIRE IN CENTRAL IA AND PUSH EAST INTO WESTERN SECTIONS OF THE CWFA THIS AFTERNOON. AS A RESULT...RAIN CHANCES HAVE BEEN LOWERED ACROSS THE BOARD FOR THIS MORNING AND SHIFTED A BIT WEST FOR THE AFTERNOON. PRECIP CHANCES WILL CONTINUE OVERNIGHT AS WEAK CYCLONIC FLOW AND A STRONGER SHORT WAVE OVERTAKE THE REGION. DMD .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 249 AM CDT SUN JUN 22 2014 MONDAY INTO MONDAY EVENING STILL ON TRACK FOR BEST PCPN CHCS IN NEXT FEW DAYS. MODELS CONTINUE TO DIVERGE ON WHETHER ANY PHASING OCCURS BETWEEN SOUTHERN CANADA SHORTWAVE AND ENERGY RIPPLING IN UNDERCUTTING QUASI-ZONAL FLOW... WITH MOST OF RECENT MODELS NOW SHOWING NO PHASING. PHASING WILL HAVE SIGNIFICANT IMPACTS ON PCPN AMOUNTS AND COVERAGE... AS MORE PHASED SCENARIO WOULD SUPPORT MCS WITH WIDESPREAD HEAVIER RAINS OF 1-3+ INCHES. BUT... ATTIM THE FCST IS TRENDING LOWER ON QPF AMOUNTS AND HARBORS SOME UNCERTAINTY ON PCPN COVERAGE MONDAY INTO MONDAY EVENING GIVEN LACK OF PHASING SUGGESTED BY MOST MODEL SOLUTIONS. THE CONCERN WITH NO PHASING IS THE POTENTIAL FOR SOME OF AREA TO BE SPLIT BY BETTER COVERAGE WITH ONE DISTURBANCE AND MORE CONCENTRATED BATCH OF CONVECTION LIFTING NORTHEASTWARD INTO UPPER MIDWEST AND AWAY FROM CWA... WHILE ANOTHER DISTURBANCE AND MORE ORGANIZED CONVECTION SHIFTS E/SE ACROSS PORTIONS OF SOUTH CENTRAL PLAINS DIVING INTO BEST INSTABILITY AND MOISTURE AXIS. WITH THAT BEING SAID... GIVEN HIGH PRECIPITABLE WATER VALUES OF 1.5-1.8 INCHES AND DECENT UPPER DIFFLUENCE WOULD ANTICIPATE STILL GOOD COVERAGE OF SHOWERS/STORMS ON MONDAY WITH RISK OF LOCALLY HEAVY RAIN. PCPN SHOULD TAPER OFF WEST TO EAST MONDAY EVENING WITH PASSAGE OF COLD FRONT. TUE-TUE NIGHT... SLIGHTLY COOLER AND DRIER CONDITIONS APPEAR ON TAP WITH WEAK SUBSIDENCE IN WAKE OF FRONT. WED-SAT... PATTERN SET TO RETURN UNSETTLED/ACTIVE WITH SEVERAL DISTURBANCES POSSIBLY IN QUASI-ZONAL FLOW BEFORE TRANSITION TO SOUTHWEST FLOW ALOFT LATE IN THE PERIOD AHEAD OF WESTERN CONUS TROUGH. SHOULD SEE A BIT OF AN UPTICK IN BOTH TEMPS AND HUMIDITY BY LATE WEEK AND ESPECIALLY NEXT WEEKEND. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 703 AM CDT SUN JUN 22 2014 A LARGE THUNDERSTORM COMPLEX OVER WESTERN IOWA IS EXPECTED TO CONTINUE TO WEAKEN AS IT MOVES INTO EASTERN IOWA. HOWEVER...ADDITIONAL SHOWERS AND STORMS SHOULD DEVELOP AHEAD OF THIS COMPLEX FROM MID DAY THROUGH THE AFTERNOON. THUS...THUNDERSTORMS ARE EXPECTED TO AFFECT AREA TAF SITES FROM EARLY AFTERNOON INTO THE EVENING...WITH MVFR AND POSSIBLY LOCAL IFR CONDITIONS. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE OVERNIGHT HOURS AND INTO MONDAY. DMD && .HYDROLOGY... ISSUED AT 249 AM CDT SUN JUN 22 2014 AREA TRIBUTARY RIVERS MAINLY NORTH OF I-80...AS WELL AS THE MAINSTEM MISSISSIPPI RIVER WILL CONTINUE TO RISE INTO NEXT WEEK IN RESPONSE TO RECENT HEAVY RAINFALL. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL EXISTS NEXT 36-48 HRS...WITH BEST CHANCES FOR PCPN AND HEAVY RAINFALL LATE TONIGHT AND MONDAY. SOME GOOD NEWS THIS AM IN THAT WHAT WAS LOOKING LIKE POTENTIAL FOR WIDESPREAD SIGNIFICANT RAINFALL 1-3+ INCHES NOW MORE LOCALIZED POTENTIAL AS MODELS HAVE GENERALLY BACKED OFF TO A WEAKER STORM SYSTEM IMPACTING THE AREA. WOULD LIKE TO STRESS THAT WHILE THIS IS THE CASE THIS AM... THIS IS FAR FROM CERTAIN AND COULD CHANGE AS MODELS CONTINUALLY DIVERGING... THUS CAUTIOUS OPTIMISM THAT HIGHER QPF AMOUNTS MORE LOCALIZED AND NOT AS WIDESPREAD. RIVER SITES THAT ARE CURRENTLY UNDER A WARNING ARE FORECAST TO SEE MINOR TO MODERATE FLOODING...WITH THE EXCEPTION OF THE MISSISSIPPI RIVER AT BURLINGTON...WHERE MAJOR FLOODING IS FORECAST. HOWEVER...SHOULD A HEAVY SOAKING RAIN OF 1 TO 3+ INCHES OCCUR OVER ANY RIVER BASINS NEXT COUPLE OF DAYS...THEN RENEWED RISES AND HIGHER CREST LEVELS WOULD BE LIKELY. THOSE WITH INTERESTS ON AREA RIVERS OR WHO WOULD BE IMPACTED BY HIGH WATER LEVELS SHOULD PAY VERY CLOSE ATTENTION NEXT COUPLE OF DAYS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...HAASE SYNOPSIS...DMD SHORT TERM...DMD LONG TERM...05 AVIATION...DMD HYDROLOGY...05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1140 AM CDT SUN JUN 22 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1140 AM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON INTO EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND COVERAGE THIS AFTERNOON WITH DAMAGING WINDS OF 60 TO 70 MPH. ISOLATED LARGE HAIL IS ALSO EXPECTED. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD TONIGHT. RAINFALL WILL BE HEAVY AT TIMES AND MAY CAUSE ISOLATED FLOODING CONCERNS...PARTICULARLY IN AREAS THAT RECEIVED SEVERAL INCHES OF RAIN IN THE LAST WEEK. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY OVER THE OUTLOOK AREA MONDAY INTO MONDAY EVENING. THE MAIN RISK WILL BE HEAVY RAINFALL AND FLASH FLOODING ESPECIALLY IN AREAS WHERE THE GROUND IS SATURATED FROM RECENT HEAVY RAIN. THUNDERSTORM CHANCES WILL RETURN FOR THE LATTER HALF OF THE WEEK INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA. HAASE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 AM CDT SUN JUN 22 2014
IAZ040-051-063-221645-
BENTON-BUCHANAN-IOWA-
1041 AM CDT SUN JUN 22 2014
...STRONG THUNDERSTORMS APPROACHING NORTHEAST IOWA...
AT 1036 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 45 MILES WEST OF
FAIRBANK TO 24 MILES WEST OF VICTOR...MOVING NORTHEAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
NORTH ENGLISH AND MILLERSBURG AROUND 1100 AM CDT...
VICTOR AND PARNELL AROUND 1110 AM CDT...
WILLIAMSBURG AND LADORA AROUND 1120 AM CDT...
CONROY AND BELLE PLAINE AROUND 1125 AM CDT...
MARENGO AND LUZERNE AROUND 1130 AM CDT...
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
LAT...LON 4264 9161 4230 9160 4230 9183 4227 9183
4151 9183 4151 9229 4229 9230 4230 9206
4264 9208
TIME...MOT...LOC 1540Z 217DEG 31KT 4271 9291 4165 9270
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 AM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 5 S VINTON 42.10N 92.04W
06/22/2014 E0.25 INCH BENTON IA TRAINED SPOTTER
PEA SIZED HAIL FELL FOR ABOUT 5 MINUTES.
&&The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 16:39 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The emergency manager reported dime to penny size hail.
A trained spotter reported penny size hail.
The public reported part of the roof on a home was blown off on the north side of Burlington. Numerous tree limbs were blown down along with some power lines.
A trained spotter reported penny size hail fell for 6 minutes.
There were many trees down across Lee county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525007, 525008, 525010, 525009, 525011.